Utah, 2005

Drought in Utah, July 1 to 31, 2005

July 1 to 31, 2005 · NWS GJT · 7 events in 7 counties and zones

Occasional surges of monsoonal moisture resulted in periods of thunderstorms across eastern Utah during the month of July, mainly during the second half of the month. However, typical hot conditions persisted for much of the month and the rainfall that did occur had little impact on the drought conditions across the area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Occasional surges of monsoonal moisture resulted in periods of thunderstorms across eastern Utah during the month of July, mainly during the second half of the month. However, typical hot conditions persisted for much of the month and the rainfall that did occur had little impact on the drought conditions across the area. East-central and southeast Utah remained in abnormally dry to moderate drought conditions. Although the remainder of eastern Utah was no longer categorized as being in a drought, multiple years of below normal precipitation continued to cause water supply concerns. For a continuation on this drought situation please see the August 2005 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 1:37 PM MST, 10 hours 23 minutes earlier.

Area forecast discussion, Jun 30, 1:37 PM MST, 10 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
237 PM MDT THU JUN 30 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
LITTLE CHANGE IN THE PATTERN IS EXPECTED THROUGH SATURDAY. A STRONG
RIDGE WILL REMAIN CENTERED OVER NORTHERN MEXICO AND EXTEND OVER THE
SW U.S.. ZONAL FLOW ALOFT NORTH OF THIS RIDGE WILL CONTINUE OVER THE
FORECAST AREA. THE AIRMASS WILL REMAIN DRY WITH ONLY RIDGETOP FAIR
WEATHER CUMULUS POSSIBLE. A HINT OF MOISTURE IS PROGGED TO ADVECT IN
FROM THE WEST ON SATURDAY...WITH THE GFS MAKING A BIT MORE OF THIS
THAN THE NAM. GIVEN THE PREDICTED STABILITY OF THE ATMOSPHERE ..HAVE
LEANED TOWARD THE NAM AND ELIMINATED ALL POP THRU SATURDAY. ALSO
DECREASED CLOUD COVER AS ONLY CLOUD EXPECTED WILL BE AFTERNOON
CUMULUS OVER THE RIDGES. SLOW WARMING TREND IS CONSISTEN IN MOS
GUIDANCE AND APPLIED THAT TREND TO MAX AND MIN TEMPS...THOUGH
GUIDANCE LOWS WERE TOO WARM FOR THIS MORNING. HAVE KEPT LOWS A DEGREE
OR TWO BELOW GUIDANCE NEXT TWO NIGHTS DUE TO CLEAR SKIES AND GOOD
RADIATIONAL COOLING.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...EC CONTINUES TO BE A
LITTLE MORE ROBUST WITH BROAD HIGH PRESSURE OVER THE SOUTHERN
PORTION OF THE CONUS. AND LAST COUPLE GFS RUNS HAVE BEEN A LITTLE
WEAKER. HOWEVER BOTH MODELS ARE PUMPING UP A MORE AMPLIFIED UPPER
LEVEL RIDGE OVER THE INTERMOUNTAIN WEST TOWARDS THE END OF THE
PERIOD. IN ANY CASE...WE ARE LOOKING AT A DRY AND WARM PERIOD THROUGH
NEXT THURSDAY. HAVE MADE FEW CHANGES TO PRESENT FORECAST LEAVING LOW
DIURNAL POPS OVER THE MOUNTAINS AS IT SEEMS LIKELY THAT A LITTLE
MID-LEVEL MOISTURE WILL BECOME TRAPPED UNDER THE RIDGE. TEMPS A FEW
DEGREES ABOVE NORMAL VALUES WILL PERSIST THROUGH THE PERIOD.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

CJC/EH
Hazardous weather outlook, Jun 30, 4:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUN 30 2005

COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Canyonlands / Natural Bridges

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469987, 5469988, 5469989, 5469990, 5469991, 5469992, 5469993.